|Ahead of print publication
Livedo reticularis in Graves' disease: Just a coincidence?
Saurabh Gaba, Mandeep Singla, Monica Gupta, Jyoti Aggarwal
Department of General Medicine, Government Medical College and Hospital, Chandigarh, India
|Date of Submission||26-Jul-2020|
|Date of Decision||21-Sep-2020|
|Date of Acceptance||06-Oct-2020|
Department of General Medicine, D-block, Government Medical College and Hospital, Sector 32, Chandigarh - 160030
Source of Support: None, Conflict of Interest: None
A 37-year-old woman with well-controlled Graves' disease on carbimazole therapy presented with new-onset livedo reticularis (LR) on her legs which later regressed spontaneously. The history, examination, and investigations did not reveal any known cause for the lesion. Literature search has revealed only one report of LR in a patient of Graves' disease who had thyrotoxicosis and coexisting anticardiolipin antibodies. The patient in this report was euthyroid at the time of development of LR and did not have any antiphospholipid antibody. It is not clear whether this finding was incidental or there is a true association of LR with Graves' disease.
Keywords: Graves's disease, hyperthyroidism, livedo reticularis, skin lesions
| Introduction|| |
Livedo reticularis (LR) refers to purple- or violet-colored mottling of the skin. The discoloration has a lacy or net-like pattern, and it is believed to result from decreased blood flow in the cutaneous blood vessels. It is usually associated with certain hypercoagulable states, autoimmune disorders, infections, malignancies, and drugs. In this report, we describe a peculiar association with Graves' disease. The patient was euthyroid and on treatment when she developed LR on her legs.
| Case Report|| |
A 37-year-old woman came to the outpatient department for her routine appointment for Graves' disease. She was diagnosed 6 months previously and was currently taking carbimazole 10 mg twice a day. Her latest thyroid function tests revealed good control of the disease with thyroid-stimulating hormone of 0.7 mIU/L (normal range: 0.5–5), free triiodothyronine of 318 pg/dL (normal range: 260-480), and free tetraiodothyronine of 1.5 ng/dL (normal range: 0.7–1.8). She had mild exophthalmos at the time of diagnosis, but currently, there was no ocular disease. She had no clubbing or thyroid dermopathy (pretibial myxedema). During the consultation, she complained of new skin lesions on her legs. Examination revealed a diffuse nontender goiter [Figure 1] with no bruit and a rash on her legs [Figure 2]. The lesions were bluish-purple in color and had a mottled, net-like appearance. They appeared gradually over the course of preceding 1 month during the spring season (February–March) and extended downward from the knees till the ankles. The rash was nontender, nonblanching, nonpruritic, and macular (not raised from the surface of the skin).
She had no history of Raynaud's phenomenon, oral ulcers, arthritis, alopecia, photosensitivity, abortion, deep venous thrombosis, or excessive dryness of the eyes and mouth. There was no family history of any autoimmune disease. The peripheral pulses were palpable, and all her vitals were normal. A brief cardiovascular, respiratory, and neurological examination revealed no abnormality. A panel of investigations including complete blood count, electrolytes, renal functions, liver functions, urinalysis, coagulogram, antinuclear antibodies, antineutrophil cytoplasmic antibodies, antiphospholipid antibodies (APLAs), and cryoglobulins was advised. No abnormality was seen in any of the investigations. Serology was negative for human immunodeficiency virus, hepatitis B, and hepatitis C.
No intervention was done with regard to LR, and treatment with carbimazole was continued in the same dose. The patient was advised to avoid cold environment and wear adequate clothes. On consultation after 2 months, LR had faded and was inconspicuous, with only occasional streaks of reticulations visible on close examination.
| Discussion|| |
LR occurs due to cutaneous capillary insufficiency, leading to increased proportion of deoxyhemoglobin in the blood. The primary mechanism involved is hyperviscosity of blood or obstruction within the dermal blood vessels. The morphologic pattern of blood vessels in the dermis results in the characteristic net-like, extensively branched, and livid appearance of LR. It can be diagnosed clinically, and a biopsy is generally not required. Histopathologic examination findings are not specific and depend on the underlying cause. These include microvascular thrombosis, calcification of the vessel wall, luminal cholesterol crystals, and inflammation of the vessel wall in vasculitis. Idiopathic and physiologic forms do not display any microscopic abnormality. Although affected individuals can perceive it to be cosmetically disfiguring, it needs no specific treatment other than cold avoidance, and it can resolve spontaneously most of the times. Ultraviolet A light therapy has been used successfully for early resolution of the lesions. The condition has to be differentiated from erythema ab igne, a similar-looking localized rash that results from long-term exposure to heat sources such as heating pads, hot-water bottles, sauna belts, and laptop batteries.
The possible etiologies of LR are summarized in [Table 1]., A thorough search should be carried out to detect any underlying rheumatic disease. Of all the causes, antiphospholipid syndrome (APS) is the most important one. In a study, 40% of the patients of APS had LR on diagnosis. Due to this association, it is important to test patients with LR for APLAs (anticardiolipin, anti-β2 glycoprotein, and lupus anticoagulant). LR can also be idiopathic or physiological due to reversible and exaggerated vasospasm of arterioles on exposure to cold. Sneddon's syndrome is a rare vasculopathic disorder characterized by extensive LR occurring in association with ischemic strokes.
Although LR can be frequently seen in hypothyroidism, its association with Graves' disease is questionable. It has been reported in a 29-year-old woman with coexisting anticardiolipin antibodies. The patient had presented with thyrotoxicosis and had a goiter without ophthalmopathy. LR resolved after control of thyrotoxicosis with methimazole. Since the patient had no other laboratory or clinical evidence of APS, it was not clear whether LR was related to the anticardiolipin antibodies. Moreover, Marongiu et al. have detected anticardiolipin antibodies in 33% of the patients with Graves' disease that they studied.
The well-established cutaneous manifestations in thyroid disorders are mentioned in [Table 2]. The autoimmune thyroid disorders (Graves' disease and Hashimoto's thyroiditis) may also be associated with vitiligo, alopecia areata, pemphigus vulgaris, dermatitis herpetiformis, and hyperpigmentation (due to associated adrenal insufficiency).
This report describes new-onset LR on the lower limbs of a woman with well-controlled Graves' disease. The lesions did not produce any symptom and only had a cosmetic effect. They regressed spontaneously, and no cause was found after detailed investigations, including APLAs. Although LR has a definite association with hypothyroidism, to the best of our knowledge, only one report of LR in Graves' disease has been published previously and that the patient had thyrotoxicosis and anticardiolipin antibodies (unlike the patient under consideration in this report who was euthyroid at the time of development of LR and did not have anticardiolipin antibodies). Until more literature is published, it is difficult to ascertain whether this is a true association or just incidental.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Sajjan VV, Lunge S, Swamy MB, Pandit AM. Livedo reticularis: A review of the literature. Indian Dermatol Online J 2015;6:315-21.
] [Full text]
Copeman PW. Livedo reticularis. Signs in the skin of disturbance of blood viscosity and of blood flow. Br J Dermatol 1975;93:519-29.
Marie I. Erythema Ab Igne. Arthritis Rheumatol 2018;70:1896.
Gibbs MB, English JC 3rd
, Zirwas MJ. Livedo reticularis: An update. J Am Acad Dermatol 2005;52:1009-19.
Naldi L, Locati F, Marchesi L, Cortelazzo S, Finazzi G, Galli M, et al
. Cutaneous manifestations associated with antiphospholipid antibodies in patients with suspected primary antiphospholipid syndrome: A case-control study. Ann Rheum Dis 1993;52:219-22.
Wu S, Xu Z, Liang H. Sneddon's syndrome: A comprehensive review of the literature. Orphanet J Rare Dis 2014;9:215.
Burman KD, McKinley-Grant L. Dermatologic aspects of thyroid disease. Clin Dermatol 2006;24:247-55.
Liel Y. Livedo reticularis: A rare manifestation of Graves hyperthyroidism associated with anticardiolipin antibodies. South Med J 2004;97:601-3.
Marongiu F, Conti M, Murtas ML, Sorano GG, Mameli G, Salis G, et al
. Anticardiolipin antibodies in Grave's disease: Relationship with thrombin activity in vivo
. Thromb Res 1991;64:745-9.
[Figure 1], [Figure 2]
[Table 1], [Table 2]